Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 327, NWS Goodland, KS

December 29, 2011Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Dec 29, 2011, 5:20 PM CST for Norton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2011, 5:20 PM CST (23:20 UTC)
Expired
Dec 29, 2011, 5:50 PM CST
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 5:26 PM CSTTSTM WND GST 592 S Lenora, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KGLD 292320
SVRGLD
KSC137-300015-
/O.NEW.KGLD.SV.W.0327.111229T2320Z-111230T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CST THU DEC 29 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 615 PM CST

* AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR NORTON...AND WAS
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALVERT...ALMENA...EDMOND AND DENSMORE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 106 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
      4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2320Z 288DEG 47KT 3983 9985
WIND...HAIL 70MPH <.75IN
$$

THEDE
2 follow-up statements
364 
WWUS53 KGLD 292330
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MST THU DEC 29 2011

KSC137-300015-
/O.CON.KGLD.SV.W.0327.000000T0000Z-111230T0015Z/
NORTON KS-
530 PM CST THU DEC 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTON COUNTY
UNTIL 615 PM CST...

AT 528 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR CALVERT...AND WAS MOVING EAST
AT 55 MPH.

IN ADDITION...AT 526 PM CST A WIND GUST OF 59 MPH WAS REPORTED 2 
MILES SOUTH OF LENORA. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN NORTON COUNTY.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 105 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
      4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2330Z 288DEG 47KT 3979 9969
WIND...HAIL 70MPH <.50IN
$$

THEDE
046 
WWUS53 KGLD 292350
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MST THU DEC 29 2011

KSC137-300000-
/O.CAN.KGLD.SV.W.0327.000000T0000Z-111230T0015Z/
NORTON KS-
550 PM CST THU DEC 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE. 

LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
      4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2350Z 288DEG 47KT 3971 9937
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 5:15 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 29, 5:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST THU DEC 29 2011

.DISCUSSION...
249 PM MST THU DEC 29 2011

TWO UPPER LEVEL SHORT WAVE TROUGHS ARE FORECAST TO MOVE SOUTHEAST
ACROSS THE CENTRAL AND NORTHERN PLAINS BETWEEN NOW AND SUNDAY. THE
FIRST IS SLIDING ACROSS NEBRASKA AT THIS TIME AND IS AIDING
DEVELOPMENT OF SCATTERED CONVECTION ACROSS OUR NEBRASKA COUNTIES.
HAVE ADDED ISOLATED RAIN SHOWERS FROM 21Z THROUGH 00Z FOR YUMA
COUNTY EAST TO RED WILLOW COUNTY. THIS ACTIVITY WILL DIMINISH
RAPIDLY AT 00Z SO WILL NOT INCLUDE MENTION OF PRECIP IN OVERNIGHT
HOURS.

OTHERWISE IN THE NEAR TERM...THE QUIET WX PATTERN WILL CONTINUE
OVERNIGHT TONIGHT AND TOMORROW WITH PERSISTENT NORTHWEST FLOW
OVERHEAD. THE CURRENT FEW-SCT CIRRUS DECK IS EXPECTED TO PERSIST
THROUGH TONIGHT AND TOMORROW. AS SUCH I WENT ON THE WARMER SIDE OF
THE GUIDANCE ENVELOPE WITH LOW TEMPS. TOMORROW APPEARS COOLER THAN
TODAY BUT STILL RATHER MILD FOR LATE DECEMBER...LOW TO MID-
50S...AIDED BY SOUTHWEST WINDS IN RESPONSE TO A DEEPENING SFC
TROUGH OVER THE NRN PLAINS.

VISIBLE SATELLITE SHOWS STUBBORN SNOW FIELD ACROSS SOUTHERN
COUNTIES IS FINALLY STARTING TO ERODE A BIT...BUT WILL NEED TO
CONTINUE THE COLD BIAS SOUTH OF HIGHWAY 40 FOR AT LEAST ANOTHER
DAY.

NEXT BIG WEATHER STORY IS A MORE SIGNIFICANT UPPER LEVEL TROUGH
WHICH WILL MOVE SOUTHEAST OVER THE FORECAST AREA SATURDAY AND
SATURDAY NIGHT. NO PRECIPITATION IS EXPECTED...BUT AN INCREASE IN
SURFACE WIND WILL DEFINITELY ACCOMPANY THE SYSTEM. GUIDANCE
SUGGESTS AT LEAST ADVISORY HIGHLIGHTS WILL BE NEEDED FROM ABOUT
17Z-00Z SATURDAY...AND POSSIBLY SOME WARNING HIGHLIGHTS. DECENT
SUBSIDENCE ARRIVES IN THE 18Z-00Z TIME FRAME SATURDAY. CONTINUED
THE EARLIER TREND OF PLAYING UP WINDS AT THAT TIME AND SATURDAY
GRIDS SHOW 30G45 KNOTS. DID NOT HAVE ENOUGH CONFIDENCE AT THIS
TIME TO ISSUE HIGH WIND WATCH FOR SATURDAY.

A SHARP COOL DOWN IS EXPECTED SUNDAY AND MONDAY AS A LARGE CANADIAN
HIGH PRESSURE AREA DROPS DOWN BEHIND THE UPPER TROUGH. 850 TEMPS
COOL BY 6-10 DEG C SUNDAY COMPARED TO 24 HOURS PRIOR...AND THIS
TREND CONTINUES MONDAY WITH HIGHS IN THE UPPER 30S TO LOW
40S...BACK TO NORMAL.

NEXT WEEK LOOKS LIKE A QUIET PATTERN WILL PREVAIL WITH NORTHWEST FLOW
ALOFT AND A GRADUAL WARMING TREND TUE-THU AS UPPER RIDGING MOVES
CLOSER TO THE PLAINS. TEMPS BY THE END OF THE PERIOD WILL BE WELL
ABOVE NORMAL ONCE AGAIN.

DLF

&&

.AVIATION...
415 PM MST THU DEC 29 2011

FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK.
VIGOROUS UPPER DISTURBANCE AHEAD OF COLD FRONT BRINGING WIND GUSTS
OF 45-50KTS TO THE KMCK TERMINAL RECENTLY. THIS HAS NOW PASSED BUT
RADAR SHOWING SHOWERS UPSTREAM WITH WIND GUSTS OF UP TO 45 KTS. FROM
00Z-03Z WILL KEEP SHOWERS IN VICINITY WITH GUSTS OF 35KTS FOR NOW.
ONCE THIS MOVES THROUGH SHOULD SEE DECREASING WINDS AND CLOUD COVER.
WINDS WILL BECOME WEST AROUND 10KTS BY 03Z BACKING TO THE SOUTHWEST
AROUND 10KTS BY 20Z FRIDAY. FOR KGLD WINDS GUSTING TO 35KTS POSSIBLE
THROUGH 03Z OR SO BEFORE ALSO BACKING TO THE WEST THEN SOUTHWEST
THROUGH THE PERIOD. NOT EXPECTING PRECIP AT THIS TERMINAL PRESENTLY.

007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 29, 3:30 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MST THU DEC 29 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
230 PM MST THU DEC 29 2011 /330 PM CST THU DEC 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHWEST
NEBRASKA AND NORTHERN YUMA COUNTY. CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG NORTHWEST
WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL OCCUR BEHIND THE
FRONT SATURDAY AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT
IN HIGH PROFILE AND LIGHT WEIGHT VEHICLES. CONTROLLED BURNS ARE NOT
RECOMMENDED SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Dec 29, 4:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
12/29/2011  M54 MPH          RED WILLOW         NE   ASOS

&&

007
Local storm report, Dec 29, 4:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 13 NW ST. FRANCIS       39.90N 101.97W
12/29/2011  E55 MPH          CHEYENNE           KS   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS OF 55 TO 60 MPH.

&&

007
Local storm report, Dec 29, 4:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 1 W YUMA                40.12N 102.74W
12/29/2011  M54 MPH          YUMA               CO   PUBLIC

&&

007
Local storm report, Dec 29, 5:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     OBERLIN                 39.82N 100.53W
12/29/2011  M52.00 MPH       DECATUR            KS   AWOS

&&

007

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.